Flash Flood, Randall
- When
- August 29, 10:58 PM CST to August 30, 1:30 AM CST
- Where
- Randall County, Canyon
- Property damage
- $20,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Thunderstorms over the south central Texas panhandle produced very heavy rainfall which caused flash flooding in the Hunsley Hills section of the city of Canyon. Cars were reported stranded with barricades being put up.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Thunderstorms over the south central Texas panhandle produced very heavy rainfall which caused flash flooding in the Hunsley Hills section of the city of Canyon. Cars were reported stranded with barricades being put up. Garages of some homes were damaged by the flood waters and Southeast Park in the city of Canyon was reported flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 29, 8:25 PM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 925 PM CDT FRI AUG 29 2003 LATEST UPPER AIR SOUNDING IN AMARILLO MEASURED PRECIPITABLE WATER AT 1.63 INCHES...INDICATIVE OF THE DEEPENING MOISTURE. STALLED COLD FRONT OVER SOUTHERN TEXAS PANHANDLE WILL SERVE AS THE LOW LEVEL FOCUS WHILE AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE NORTHWEST AND WILL LIFT THE DEEP MOIST AIRMASS ACROSS THE BOUNDARY. IN ADDITION...LATEST RUC AND ETA SOLUTIONS INDICATED FAVORABLE ISENTROPIC AND OROGRAPHIC LIFT OVER MUCH OF THE AREA. BEST TIME FRAME FOR THE HEAVIEST RAINFALL SHOULD BE LATE TONIGHT AND SATURDAY MORNING. FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE EASTERN THIRD OF THE PANHANDLE REGION. WIDESPREAD 1 TO 2 INCHES AND ISOLATED 2 TO 3 INCHES OCCURRED OVER ROBERTS...HEMPHILL...LIPSCOMB...AND OCHILTREE COUNTIES THUS FAR. AN ADDITIONAL 2 TO 4 INCHES IS POSSIBLE OVER THE WATCH AREA THROUGH SATURDAY...AND COULD RESULT IN FLASH FLOODING. THOUGH RAINFALL HAS BEEN LIMITED OVER THE REMAINDER OF THE PANHANDLE AREA...HEAVY RAINS ARE EXPECTED TO OCCUR AND COULD RESULT IN RUNOFF THAT APPROACHES THE FLASH FLOODING THRESHOLD. FORECAST PACKAGE WILL UPDATED TO INCREASE POPS AND TO ADD WATCH. .AMA... TX...FLASH FLOOD WATCH FOR EASTERN THIRD OVERNIGHT AND SATURDAY. OK...FLASH FLOOD WATCH FOR BEAVER COUNTY OVERNIGHT AND SATURDAY NUNEZ/FOX
OKZ001>003-TXZ001>020-301100- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 915 PM CDT FRI AUG 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A FLASH FLOOD WATCH IS IN EFFECT FOR THE EASTERN THIRD OF THE TEXAS AND OKLAHOMA PANHANDLES. NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. WHILE THE THUNDERSTORMS ARE EXPECTED TO STAY BELOW SEVERE LEVELS... THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL...ESPECIALLY DURING THE NIGHTTIME HOURS. .DAYS TWO THROUGH SEVEN... THE FLASH FLOOD WATCH REMAINS IN EFFECT FOR SATURDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUIRED IN THE FLASH FLOOD WATCH AREA. FOX
The Amarillo radar (KAMA), 34 km away, was scanning. The volume nearest the first event began at 04:57 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374389.